Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS Quad Cities, IA

July 7, 2003Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 8:40 AM CDT for Putnam County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 8:40 AM CDT (13:40 UTC)
Expired
Jul 7, 2003, 9:15 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Putnam County, IL

The radar

The Chicago radar (KLOT), 114 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS53 KDVN 071340
SVRDVN
ILC155-071415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 915 AM CDT

* AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 14 MILES
  WEST OF MCNABB...OR 9 MILES NORTHWEST OF HENRY...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MCNABB BY 850 AM CDT.
   MAGNOLIA BY 855 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4125 8940 4114 8955 4101 8917 4122 8909

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 7, 3:35 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT MON JUL 7 2003

ON-GOING NOCTURNAL CONVECTION OVER NORTHEAST IA GOT OFF TO A LATE
START TONIGHT UPSTREAM COMPARED TO PAST SEVERAL NIGHTS. LINE OF TSRA
FROM CID INTO SE MN AT 08Z OCCURRING ALONG AND NORTH OF STATIONARY
FRONT THAT LAYED OUT FROM NEAR KVYS THROUGH QUAD CITIES TO NORTH
CENTRAL IA YESTERDAY. THIS FRONT WAS BRIEFLY ACTIVE IN THE EVENING
AND PRODUCED SCATTERED TSRA JUST NORTH OF QUAD CITIES EAST TO ROCK
FALLS. BOUNDARY LAYER MOST UNSTABLE IN WARM SECTOR SW OF FRONT WITH
LAPS CAPES IN 1500 TO 2000 J/KG RANGE AT 07Z. REFERENCE WW 664
ISSUED FOR THESE STORMS THAT SHOULD STAY MAINLY NORTH OF HIGHWAY 30
THROUGH SUNRISE ON SOUTHERN EXTENT OF H5 SHORTWAVE MOVING ACROSS
NORTHERN MN. FORECAST CHALLENGE THROUGH MID WEEK CONTINUES TO
BE THUNDERSTORM CHANCES WITH CONTINUED SEVERE AND FLASH FLOOD
POTENTIAL. ADVERTISED PATTERN SHIFT MID WEEK PUSHES FRONT WELL TO
SOUTH AND BRINGS SOME RELIEF FROM THUNDERSTORMS...HEAT AND HUMIDITY
LATE WEEK INTO WEEKEND.

00Z FORECAST MODELS STILL HAVING DIFFICULTIES WITH CONVECTIVE
COMPLEXES. ALL DID POORLY INTIALIZING EVENING NEB MCS AND DEVELOPED
MCS OVER CENTRAL AND EASTERN IA TOO EARLY. ETA WAS ESPECIALLY POOR
WITH NGM AND ESPECIALLY GFS CLOSER TO ON-GOING CONVECTION PLACEMENT
THIS MORNING AND MAINLY FOLLOWED. THUNDERSTORMS WILL BE ALONG AND
NORTH OF CURRENT FRONT...WHICH SHOULD NOT WANDER TOO FAR AND PREFER
MORE NORTHERN POSITION INDICATED BY NGM BY EVENING. AFTER CURRENT
COMPLEX MOVES EAST...WILL HAVE TO WATCH FOR VORT MAX THAT AIDED NEB
STORMS EARLIER PROGGED TO PUSH NE THEN EAST ALONG IA/MN BORDER TODAY
POTENTIALLY PRODUCING ANOTHER ROUND OF CONVECTION ALONG BOUNDARIES
AND THUS KEPT SCATTERED POPS GOING IN THE NORTHERN HALF TODAY WITH
ONLY ISOLATED IN SOUTH. TONIGHT THROUGH TUESDAY...STILL THINK BEST
POPS WILL BE OVER NORTHERN HALF CLOSER TO SOUTHERN EDGE OF STRONGER
MID LEVEL FLOW AND VICINITIY OF FRONT AND CONVECTIVE BOUNDARIES.
STRONGER MID LEVEL SHORTWAVE LATE TUESDAY OR TUESDAY NIGHT WILL
PROVIDE PUSH FOR FRONT TO MOVE SOUTH AND KEEP ENTIRE CWA UNDER GUN
FOR CONVECTION. SEVERE AND HEAVY RAIN THREAT WILL CONTINUE UNTIL
FRONT SETTLES SOUTH OF CWFA ON WEDNESDAY. GFS STILL ODD MODEL OUT
WITH STRONG LOW TRACKING ALONG FRONT ACROSS NORTHERN MO INTO CENTRAL
IL WED NIGHT AND WILL FOLLOW BLEND WITH CHANCE POPS OVERNIGHT...
HIGHEST IN FAR SOUTH. WITH H85 DEWPOINTS IN 12 TO 14 DEG C
RANGE...SURFACE DEWPOINTS ABOVE 70 AND HIGH PRECIPITABLE H20...WILL
CONTINUE TO WATCH FLOODING POTENTIAL FOR ESPECIALLY THE SOUTH THAT
HAS BEEN HIT HARDEST PAST FEW DAYS.

THURSDAY THROUGH SUNDAY...MEDIUM RANGE GUIDANCE IN AGREEMENT WITH
UPPER LOW OFF PACIFIC NW INDUCING RIDGE OVER ROCKIES OVER WEEKEND
AND DOWNSTREAM NW FLOW OVER CWFA. LATEST GFS CONTINUES WITH EMBEDDED
SHORTWAVE AND PRECIP CHANCES FOR SUNDAY. ONLY A FEW TWEAKS MADE TO
DAYS 4 THROUGH 7.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 3 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30
WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER
60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER
TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND
MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER
WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD
CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS
WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND
HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG
INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH
THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO
URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN
LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID
IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.
SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES
APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105.

TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST
OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS
ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE
ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON
ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS
THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL
NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK
OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA.
THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE
HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM
HEAVY RAINFALL.

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS
TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL
FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING
IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL
ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN
HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE
NEEDED FOR TUESDAY AND TUESDAY NIGHT.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Local storm report, Jul 7, 6:07 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 AM    MONTICELLO                IA   1 INCH HAIL
07/06/03   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 7, 7:13 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PRODUCT TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    CAMANCHE                  IA   1 INCH HAIL
07/06/03   CLINTON                        REPORTED BY STORM
                                          SPOTTER.

0708 AM    CAMANCHE                  IA   .75 INCH HAIL
07/06/03   CLINTON

0708 AM    ELVIRA                    IA   .75 INCH HAIL
07/06/03   CLINTON

0710 AM    CLINTON                   IA   .5 INCH HAIL
07/06/03   CLINTON
Local storm report, Jul 7, 7:20 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    CLINTON MUNI ARPT         IA   56 MPH TSTM GUST
07/07/03   CLINTON                        MEASURED BY CWI AWOS.
Local storm report, Jul 7, 8:06 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    CLINTON MUNI ARPT         IA   48 MPH TSTM GUST
07/06/03   CLINTON                        REPORTED BY CWI AWOS.
Local storm report, Jul 7, 8:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    CAMANCHE                  IA   1 INCH HAIL
07/06/03   CLINTON                        REPORTED BY STORM
                                          SPOTTER.

0708 AM    CAMANCHE                  IA   .75 INCH HAIL
07/06/03   CLINTON

0708 AM    ELVIRA                    IA   .75 INCH HAIL
07/06/03   CLINTON

0710 AM    CLINTON                   IA   .5 INCH HAIL
07/06/03   CLINTON
Local storm report, Jul 7, 8:20 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    STANLEY                   IA   WIND DAMAGE
07/07/03   BUCHANAN                       LARGE BRANCHES DOWN
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:11 AM CDTSevere Thunderstorm WarningDVNWhiteside49 min
Jul 7, 8:06 AM CDTSevere Thunderstorm WarningDVNBureau39 min
Jul 7, 6:53 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.